South Dakota, 2011

Strong Wind in South Dakota, December 2, 2011

December 2, 2011 · NWS ABR · 1 event in 1 county or zone

S. Highway 12 between Waubay and Webster.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong south winds gusting up to 50 mph tipped over a truck and modular home on U.S. Highway 12 between Waubay and Webster. The truck driver had serious but nonlife-threatening injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 2, 12:17 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 2, 12:17 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1217 PM CST FRI DEC 2 2011

.UPDATE...
AVIATION DISCUSSION UPDATED BELOW FOR 18Z TAFS.

UPDATE INCLUDES AN ADJUSTMENT FOR WINDS IN NORTHEAST SD...WITH
SOUTH/SOUTHWEST WINDS GUSTING TO 45MPH IN ASSOCIATION WITH PRE
FRONTAL PRESSURE GRADIENT. THIS GRADIENT WILL WEAKEN IN
CONJUNCTION WITH THE CORE OF STRONGEST WINDS PUSHING EAST AROUND
MID AFTERNOON. NO OTHER CHANGES ANTICIPATED WITH THE FORECAST FOR
THE TODAY/TONIGHT TIME PERIOD...WITH THE FOCUS THEN SHIFTING TO
POTENTIAL FOR LIGHT SNOW ACCUMULATIONS THIS WEEKEND.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
A RELATIVELY ACTIVE...BUT MOSTLY DRY FORECAST IS EXPECTED THROUGH
THE SHORT TERM.

AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE REGION LATER THIS AFTERNOON AND TONIGHT. AHEAD OF THIS
SYSTEM...GUSTY SOUTHERLY WINDS WILL DEVELOP WITH SUSTAINED WINDS
OF 25 TO 35 MPH POSSIBLE. THE STRONGEST WINDS WILL LIKELY OCCUR IN
THE HIGHER TERRAIN AREAS OF THE SISSETON HILLS. WINDS WILL SHIFT
TO THE WEST AND NORTHWEST TONIGHT AND WILL REMAIN RATHER GUSTY.
THESE GUSTY WINDS WILL KEEP TEMPERATURES FOR FALLING TOO MUCH
BEHIND THE FRONTAL PASSAGE WITH LOW TEMPERATURES IN THE UPPER
TEENS EXPECTED.

SATURDAY WILL FEATURE DRY CONDITIONS ALONG WITH BREEZY
NORTHWESTERLY WINDS. THESE WINDS ARE EXPECTED TO INCREASE ON
SATURDAY NIGHT AHEAD OF ANOTHER STORM SYSTEM DROPPING SOUTHWARD
FROM CANADA. THIS STORM SYSTEM WILL HAVE SLIGHTLY BETTER LLM AND
DECENT UVM WHICH COULD RESULT IN LIGHT SNOW FOR LOCATIONS ALONG
THE ND/SD BORDER ON SUNDAY MORNING. AT THIS TIME SNOWFALL AMOUNTS
WILL LIKELY BE UNDER ONE INCH.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
THE PERIOD STARTS OFF WITH A BROAD TROUGH OVER THE CENTRAL PART OF
THE COUNTRY...WITH A FAIRLY POTENT SHORTWAVE OVER SOUTH DAKOTA.
THE TROUGH REMAINS OVER THE PLAINS THROUGH MONDAY NIGHT BEFORE
FINALLY PUSHING OFF TO THE EAST AS RIDGING BUILDS FROM THE WEST
COAST TO THE PLAINS. BY EARLY WEDNESDAY...THE UPPER LEVEL FLOW
BECOMES NORTHWESTERLY AS A LARGE BROAD TROUGH TRACKS ACROSS
CANADA.

AT THE SURFACE...LOW PRESSURE WILL BE JUST EXITING THE REGION TO
THE EAST WITH STRONG HIGH PRESSURE APPROACHING FROM THE NORTHWEST.
WILL KEEP A SMALL POP OVER THE EASTERN CWA SUNDAY NIGHT TO ACCOUNT
FOR ANY LINGERING LIGHT SNOW ASSOCIATED WITH THE LOW PRESSURE
SYSTEM. THE HIGH DROPS OVER THE PLAINS ON MONDAY...THEN CONTINUES
TO GET PUSHED SOUTH MONDAY NIGHT AS A TROUGH ASSOCIATED WITH LOW
PRESSURE OVER NORTH CENTRAL CANADA DIGS SOUTHWARD OVER THE
DAKOTAS. THE TROUGH/FRONT PUSHES EASTWARD ACROSS THE PLAINS
TUESDAY AND TUESDAY NIGHT. NOT MUCH IN THE WAY OF MOISTURE
ASSOCIATED WITH THIS FEATURE...SO EXPECT IT TO MOVE THROUGH DRY.
DIFFERENCES THEN BEGIN TO SHOW UP IN THE MODELS AS THE GFS SHOWS
HIGH PRESSURE SLOWLY TRACKING ACROSS THE PLAINS THROUGH THE END OF
THE PERIOD. THE ECMWF INDICATES HIGH PRESSURE DROPPING OVER THE
AREA WEDNESDAY NIGHT...THEN GETTING PUSHED EAST BY A DEVELOPING
LOW PRESSURE SYSTEM OVER THE CENTRAL ROCKIES...WITH PRECIPITATION
DEVELOPING ACROSS A WIDESPREAD AREA FROM WYOMING AND COLORADO TO
SOUTH DAKOTA AND NEBRASKA. LATEST ALLBLEND COMING IN WITH SMALL
POPS FOR WEDNESDAY NIGHT THROUGH THE END OF THE PERIOD...AND WILL
STICK WITH THIS FOR NOW UNTIL THE MODELS COME INTO A MORE
AGREEABLE SOLUTION.

TEMPERATURES WILL BE FAIRLY COOL ON MONDAY WITH THE FIRST SURFACE
HIGH BECOMING DOMINANT. AS WAA REDEVELOPS MONDAY NIGHT...WILL SEE
TEMPERATURES REBOUND BACK TO NEAR NORMAL VALUES TUESDAY AND
WEDNESDAY BEFORE THE SECOND HIGH MOVES IN AND BRINGS COOLER AIR IN
ONCE AGAIN.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL CONTINUE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS
AS SKC-SCT HIGH CLOUDS AOA 25K FEET STREAM OVERHEAD. VSBYS WILL BE
UNRESTRICTED. STRONG SOUTHERLY WINDS AHEAD OF A DRY COLD FRONT WILL
CONTINUE UNTIL AROUND 00Z. THEREAFTER...WINDS WILL GRADUALLY BECOME
LIGHT TO MODERATE WESTERLY. FOR KMBG...A BKN-OVC MVFR CEILING IS EXPECTED
TO MOVE IN FROM THE NORTHWEST AFTER 06Z SATURDAY AND CONTINUING IT
THROUGH AT LEAST SATURDAY FORENOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 2, 4:03 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CST FRI DEC 2 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
403 AM CST FRI DEC 2 2011 /303 AM MST FRI DEC 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, Dec 2, 9:38 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
938 AM CST FRI DEC 2 2011

SDZ008-021-022200-
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
938 AM CST FRI DEC 2 2011

STRONG WINDS ALONG THE INTERSTATE 29 CORRIDOR ARE EXPECTED THROUGH
MID AFTERNOON. SOUTHWEST WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS
IN EXCESS OF 40 MPH ARE POSSIBLE.

CONNELLY
Special weather statement, Dec 2, 10:28 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1028 AM CST FRI DEC 2 2011

SDZ006-007-011-022200-
BROWN-MARSHALL-DAY-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...WEBSTER
1028 AM CST FRI DEC 2 2011

GUSTY WINDS ALONG HIGHWAY 10 AND 12 CORRIDORS WILL CONTINUE
THROUGH MID AFTERNOON. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS IN
EXCESS OF 40 MPH ARE POSSIBLE.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Day

When
December 2, 3:00 PM CST
Where
Day forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358033.